Hail, Wells
- When
- September 22, 6:45 PM CST to 6:55 PM CST
- Where
- Wells County, 8.29 mi S of Dover
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.350, -99.270
Scattered thunderstorms developed during the evening hours of Monday, September 22nd, and continued into the 23rd. Most of the storms did not reach severe limits, but two of them did with one report of large hail the evening of the 22nd and one report of high thunderstorm wind early on the 23rd (CDT).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed during the evening hours of Monday, September 22nd, and continued into the 23rd. Most of the storms did not reach severe limits, but two of them did with one report of large hail the evening of the 22nd and one report of high thunderstorm wind early on the 23rd (CDT). Both of these reports were from Wells County. A funnel cloud was reported in Stutsman County. A surface boundary moving across central North Dakota coincided with favorably wind shear and instability, resulting in storms regenerating, and moving northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 22, 2:19 PM CST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT MON SEP 22 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... WILL ISSUE A FLASH FLOOD WATCH FOR THIS EVENING AND TONIGHT SOUTH CENTRAL AND EAST CENTRAL. STRONG CAP KEEPING DEEP SURFACE BASED CONVECTION IN CHECK THIS AFTERNOON BUT GETTING ELEVATED SHOWERS IN STRONG WARM ADVECTION ALONG COLD/STATIONARY FRONTAL BOUNDARY. MODEL SOUNDING SUGGEST THE PRECIP WILL SATURATE THE LOWER LAYERS AND ERODE THE LOWER LAYER CAP. BY 02-04Z NAM SOUNDINGS SUGGEST 2500 CAPE WITH THE CIN ELIMINATED. EXPECT THE FOCUS FRO CONVECTION TO BE ALONG THE COLD/STATIONARY FRONTAL BOUNDARY WITH SHOULD MOVE LITTLE THIS EVENING AND SHOULD BE BETWEEN BIS AND JMS AFTER 06Z. HEAVIEST RAINFALL. LOOKING AT TRAINING EPISODE WITH FLOW ALOFT SOUTHWEST TO NORTHEAST. BEST QPF EXPECTED TO FALL IN EMMONS... KIDDER...WELLS...FOSTER...STUTSMAN...LOGAN AND MACINTOSH COUNTIES BETWEEN 03Z AND 09Z. AFTER TONIGHT THE UPPER LOW WILL SWING THROUGH AND SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST AND CENTRAL ON TUESDAY. DO NOT EXPECT HEAVY RAINFALL TUESDAY AND TUESDAY NIGHT. THEN MID LEVEL RIDGING WILL BRING DRY WEATHER WEDNESDAY AND THURSDAY. .LONG TERM...FRIDAY THROUGH MONDAY... AN ACTIVE WESTERLY FLOW PATTERN WILL PERSIST THROUGH MUCH OF THE EXTENDED PERIOD. LATEST GFS AND ECMWF ADVERTISE THE SAME GENERAL PATTERN FRIDAY THROUGH MONDAY...ALTHOUGH TIMING DIFFERENCES ARE APPARENT WITH THE ECMWF ABOUT 6-12 HOURS SLOWER WITH EACH INDIVIDUAL EMBEDDED S/WV TROUGH. OVERALL ONLY CHANGES MADE WERE TO ADD/KEEP OFF AND ON SLIGHT CHANCES POPS FRIDAY INTO SUNDAY...THEN TRENDED DRY FOR LATE DAY 8 WHEN BOTH MODELS INDICATE NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS RESULTING FROM A BUILDING WESTERN CONUS UPPER RIDGE. TEMPERATURES WILL BE NEAR NORMAL THIS WEEKEND WITH PERHAPS WARMER TEMPS BY EARLY NEXT WEEK IF THE BUILDING RIDGE HOLDS TRUE. && .AVIATION... MAIN PROBLEMS FOR AVIATION WILL BE DEVELOPING THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THERE IS CURRENTLY A LARGE AREA OF MODERATE SHOWERS LIFTING NORTHEAST ACROSS CENTRAL ND...THUS FAR CREATING MVFR CIGS AT WORST. HIGHER FLIGHT RESTRICTION CIGS AND VIS LIKELY EXISTS IN THE MIDST OF THESE HEAVIER SHOWERS. ALL OTHER CURRENT CIGS AND VIS ACROSS WEST/CENTRAL NORTH DAKOTA ARE VFR. LATER THIS AFTERNOON EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE STATE...AND BECOME MORE NUMEROUS THIS EVENING AS A SIGNIFICANT UPPER LEVEL TROUGH MOVES INTO THE LOCAL REGION. PRECIPITATION SHOULD THEN EXIT FROM WEST TO EAST AFTER MIDNIGHT. EXPECT MVFR-IFR CIGS AND VSBYS ASSOCIATED WITH ANY SHOWER AND THUNDERSTORM ACTIVITY LATE THIS AFTERNOON THROUGH TONIGHT. && .HYDROLOGY...CURRENT THINKING IS THREAT FOR FLASH FLOODING WILL CENTER AROUND AND ALONG SLOW MOVING COLD FRONTAL BOUNDARY IN CENTRAL NORTH DAKOTA. HIGH PRECIP WATER AMOUNTS...FORECAST TO BE CLOSE TO 200 PERCENT OF NORMAL...WILL SUPPLY SUFFICIENT MOISTURE FOR HEAVY RAIN. EAST CENTRAL SECTIONS OF THE STATE RECEIVED 1 TO 2 INCHES OF RAIN LAST NIGHT...HARVEY AREA. THIS AREA IN PRIME THREAT TONIGHT. HAVE ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA FROM 7 PM CDT UNTIL 6 AM CDT THIS EVENING AND OVERNIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH LATE TONIGHT FOR NDZ005-013-022-023-025-034>037-042-045>048-050- 051. && WAA/NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 552 AM CDT MON SEP 22 2008 NDZ001-002-009-010-017-018-031>033-040-041-043-044-231100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. STORMS WILL BE ENDING BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-231100- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. STORMS FROM LATE THIS AFTERNOON THROUGH THE EVENING COULD BE SEVERE AND WITH HEAVY RAIN. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN...SECONDARILY DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY NEED TO BE ACTIVATED LATER TODAY. REPORT ANY SIGNIFICANT WEATHER TO YOUR NATIONAL WEATHER SERVICE. JP MARTIN
The Bismarck radar (KBIS), 130 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
This funnel cloud report, from an airplane pilot, was relayed to the National Weather Service through the Aviation Center Weather Service Unit.
Damage occurred to outbuildings on the farm, including part of a metal roof being torn off and blown into the farm house. The metal roofing material and a two by four broke windows on the house. In one case a two by four ended up partially inside the residence. There were no injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130179, 131098, 131025.